Gynecomastia and Finasteride
We see dozens of patients for gynecomastia in New York each year who are taking finasteride in one form or the other (Propecia or Proscar). We also field many questions online about substances like this one that can influence the formation of man boobs. Unfortunately, much of the information available to help guide men is anecdotal or otherwise limited.
Before we discuss what we have observed, let’s talk a little about finasteride for those who are not familiar with the drug.
According to the website Medline Plus, finasteride is one of a class of medications called 5-alpha reductase inhibitors. What the drug does is stop the conversion of testosterone into DHT (dihydrotestosterone), an androgen that stimulates the development of male characteristics. DHT can also lead to male pattern baldness and enlarged prostate glands.
Enter finasteride-based drugs. Propecia is a well-known medication that helps some men with thinning hair to stop and even reverse the process. Proscar is a widely prescribed drug that can help shrink benign enlarged prostate glands. But, because both drugs change the levels of testosterone and DHT in the body, a side effect for a small percentage of men is gynecomastia.
As you can imagine, we often get asked about these and other finasteride-based drugs by gynecomastia patients. And we tell them that there are no studies we know of that can answer our patients’ questions definitively. With that in mind, here is what we surmise based on long experience with thousands of men with man boobs:
When we meet patients who developed gynecomastia only after starting one of these drugs, we assume it’s somewhat likely the medication triggered breast development. If we perform male breast reduction, we caution these patients that gynecomastia could very well return if they continue to take finasteride. Unfortunately there is no way to test whether a man may develop enlarged breasts before he begins taking the drug, and once a Propecia patient has gynecomastia, surgery is the only way to get rid of the extra breast tissue.
When we consult with someone whose man boobs pre-date the taking of a finasteride-based drug, and gynecomastia didn’t worsen with sustained finasteride use, it’s likely that they can continue taking the medication after male breast reduction without risk of breast growth. But if they had gynecomastia and after taking finasteride the condition worsened, continuing to take the drug after surgery could result in re-growth of man boobs.
In other words, if the development of man boobs (or worsening of gynecomastia) seems to coincide with finasteride use, we feel there’s a chance there could be a relationship. But note our liberal use of terms such as “likely” and “could.” These are observations based on years of work with our patients, not on scientific studies. There are no guarantees.
We scout medical journals and regularly attend professional conferences and meetings to stay current on research as it becomes available. If we learn more that can help our New York gynecomastia patients and men around the world, we will share it far and wide.